Hail, Monona
- When
- June 12, 5:51 PM CST
- Where
- Monona County, 3 mi W of Whiting
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.130, -96.209
Golf ball sized hail was reported by a trained spotter along Interstate 29 west of Whiting.
On June 12th, a low-amplitude shortwave embedded in northwesterly flow aloft ejected out into the central Great Plains. At the surface, a surface low-pressure was noted in North Dakota with a cold front extending south into South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On June 12th, a low-amplitude shortwave embedded in northwesterly flow aloft ejected out into the central Great Plains. At the surface, a surface low-pressure was noted in North Dakota with a cold front extending south into South Dakota. Ahead of this cold front, a surface trough extended from south-central Nebraska into northeast Nebraska. Isolated thunderstorms developed on this surface trough late in the afternoon across far northeast Nebraska. These storms quickly intensified and dove south-southeast along the Missouri River. While a brief tornado was observed near Decatur, Nebraska, the more impactful hazard from these storms were the large hail they produced. Long swaths of golf ball to baseball sized hail fell along and just west of the Missouri River during the evening hours with these storms, including in the Omaha metro where baseball sized hail fell from downtown south into Bellevue.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 12, 4:56 PM CST, 55 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Omaha/Valley NE
556 PM CDT Wed Jun 12 2024
.KEY MESSAGES...
- If storms develop today (20% chance), they may become severe
with areas of damaging wind and large hail. The most likely
time would be between 5 and 10 PM, northeast of a line from
Niobrara to West Point to Council Bluffs.
- It will be hot south of Interstate 80 on Thursday, with heat
index values of 100 to 107. Additional hot conditions are
likely on Sunday and Monday, when the heat index may once
again approach 105.
- Thursday afternoon and evening brings another chance for
thunderstorms, this time generally south of Interstate 80. If
storms develop, they could quickly become severe with damaging
wind and large hail, mainly in the 3 PM to 8 PM time frame.
- Details on specific timing and location are not yet clear, but
there are daily storm chances Friday into next week with
several periods capable of producing strong to severe storms.
&&
.DISCUSSION...
Issued at 251 PM CDT Wed Jun 12 2024
Through Tonight:
Elevated convection from this morning has pushed east and
dissipated, leaving behind a weak outflow boundary over extreme
northeast NE. There is a weak surface low centered over north
central NE with warm sector temperatures into the lower 90s and
dewpoints in the mid 60s over northeast Nebraska. A cool
front...or at least zone of convergence is pushing south in the
wake of the low pressure. Visible satellite indicates a shallow
cumulus field extending from near Albion and Columbus toward
Yankton with some slightly deeper cloud growth in that Yankton
area at 330 PM. This area is also coincident with a minimum in
inhibition and maxima in CAPE, as well as boundary layer
convergence. While this airmass is at least weakly capped at the
moment, the forecast is for a couple hours of further cooling
aloft to further reduce the cap, potentially allowing for deep
convective development. If storms develop in this area, they
would likely quickly intensify, and may organize into
southeastward moving supercells given effective shear greater
than 40 kts. Cloud bases are quite high, so large hail would be
a solid initial hazard, with some potential to organize a
southeastward moving cold pool aligned with the low level shear
vectors, especially if multiple updrafts/downdrafts can form in
close proximity. This would promote more of a wind hazard if it
unfolds. Now, with all of this said, there is perhaps an even
stronger potential for the cap to hold with no thunderstorm
development. The potential exists, but is dictated by ability to
break the cap.
Thursday into Friday:
The cold front will very gradually sag to the south over the
course of the day, reaching the Omaha metro area around 3 PM and
the Kansas and Missouri borders around 8 PM. This is a bit
slower than previous model guidance. Pre-frontal boundary layer
flow is from the southwest while the post-frontal flow is from
the north or northeast. This results in a bit of a minimal
amount of convergence along the front. However, that convergence
is deep enough...and probably strong enough...to support
convective development as we get into mid to late afternoon. One
of the reasons for this anticipation of convection is that there
is a strong signal for moisture pooling in the warm sector with
dewpoints greater than 70 degrees and ample warming into the
middle or even upper 90s. These conditions support several hours
of heat index values in the 100 to 107 range, and have prompted
issuance of a heat advisory for the area south of the front most
likely to approach the 105 degree range. This would also result
in a very to extremely unstable environment with little to no
inhibition. Thus, as long as some amount of persistent lift into
the LFC can occur, storms should develop...and the front
appears likely to have sufficient lift for this. If storms
indeed develop, deep layer wind shear will be marginal for storm
organization into linear segments and perhaps some supercell
structures. Mid and upper level winds support the idea of
updraft/downdraft interactions amidst any storms that form near
each-other, as the flow is generally along the boundary. Low-
level shear vectors suggest that some cold pool organization is
possible, particularly in the southeasterly direction, so some
organized wind threat will be possible. A bit of low-level
streamwise vorticity in the hodograph amidst the extreme
instability suggests a tornado is not totally impossible...but
cloud bases look a bit high and storm mode is questionable so
tornadoes are not a primary risk factor at this time. Any storms
should move south of the area by early to mid evening, with
cooler and drier air building in for Thursday night and Friday
behind the front.
Friday night through Saturday night:
A short wave trough will move into the Central Plains Friday
night. This will gradually lift (Thursday's) front back north
into our region as a warm front. There will be plenty of
moisture in the warm sector of this system, and high plains
thunderstorms are likely by afternoon and evening. Locally, it
appears that the front will not quite make it this far
northeast, but the low level jet will intensify and ride over
the front into our area. Expect rather impressive moisture
transport, and at least some potential for a convectively
reinforced cold pool over some portion of Nebraska to interact
with that low level jet and modest elevated instability. These
ingredients suggest at least some potential for heavy rain in
the area late Friday into Saturday morning. There is also a
small chance of a severe storm or two, seemingly in the form of
damaging wind over western parts of the forecast area if an MCS
surges east before running out of instability.
The system is slow to progress northeast on Saturday and it
appears likely (strong model agreement) that a cool front will
be draped across the local area by Saturday afternoon. This will
provide a focus for another round of thunderstorms late Saturday
in an environment characterized by moderate instability on
perhaps just enough wind shear to support organized storm modes.
So, this is another period to watch for severe potential.
Sunday into Next Week:
This time frame will be hot with heat index values once again
likely to top 100 and perhaps 105. This same pesky frontal
boundary will continue to meander north and south, maintaining
at least some focus for convective development while
southwesterly flow aloft brings intermittent periods of height
falls and enhanced wind fields to support severe storms. The
devil is in the details regarding the storms though, and just
don't feel especially great about pointing out any one specific
day or time when severe storm potential is especially great. The
strongest forcing appears to arrive on Tuesday, but storm
potential will depend on timing and speed of the attached cool
front.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 551 PM CDT Wed Jun 12 2024
VFR conditions are expected to prevail. Thunderstorm development
is expected in northeast Nebraska this evening with a low
potential of reaching KOMA in the 01-04Z timeframe. Gusty
southwesterly winds will calm after sunset with a clockwise
shift to northeasterly in northeast Nebraska. LLWS is expected
at KOMA and KLNK overnight at the 1500-2000 ft AGL level. Winds
will increase in speed again after sunrise as a boundary moving
to the south continues to shift winds to northeasterly into
southeast Nebraska.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from noon to 7 PM CDT Thursday for NEZ068-
088>093.
IA...Heat Advisory from noon to 7 PM CDT Thursday for IAZ090-091.
&&
DISCUSSION...Barjenbruch
AVIATION...WoodHazardous Weather Outlook National Weather Service Omaha/Valley NE 427 PM CDT Wed Jun 12 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-131130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 427 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday There is a 30 percent chance for storms to develop between 5 PM and 10 PM primarily in northeast Nebraska into west- central Iowa. If these storms develop, they may produce large hail or damaging winds. Heat index values are expected to reach 95 to 100 across much of the area today. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday Heat index values are expected to exceed 100 across portions of southeast Nebraska and southwest Iowa Thursday, and again on Sunday and Monday. Expect nearly daily storm chances Thursday into next week with potential for strong to severe storms at times. Specifically, southeast Nebraska and far southwest Iowa could have a few severe storms Thursday afternoon and evening, with another chance for a few severe storms and heavy rainfall Friday evening into Saturday morning. Other chances arrive late Saturday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight, but reports of wind damage and hail of 1" or more will be appreciated.
The Omaha radar (KOAX), 91 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
7 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail was reported by a trained spotter along Interstate 29 west of Whiting.
The office received a photo of significant damage to siding and windows on a home in Whiting, Iowa. This was accompanied by significant car damage and tree damage in the surrounding area. Hail was estimated to have ranged from golf ball to baseball sized.
A report from mPING of 3.5 inch hail.
A trained spotter reported golf ball sized hail.
Emergency Management relayed a delayed report of severe crop damage and crop fields washed out. Additionally, several county roads along with Easton Trail Road had around a foot of flowing water over them by the time the rain stopped falling. Department of Secondary Roads had crews out the following day fixing damage to county roads from the flood.
A trained spotter reported ping-pong ball sized hail.
A trained spotter reported 3 inch hail.
A trained spotter reported a measured wind gust of 65 miles per hour.
Emergency Management reported tennis ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198296, 1198297, 1198298, 1198299, 1198302, 1198300, 1198304, 1198305, 1198307.